Diffractive corrections in the trace formula for polygonal billiards

Eugene Bogomolny 1, Nicolas Pavloff 1, Charles Schmit 1

Physical Review E: Statistical, Nonlinear, and Soft Matter Physics 61 (2000) 3689-3711

We derive contributions to the trace formula for the spectral density accounting for the role of diffractive orbits in two-dimensional polygonal billiards. In polygons, diffraction typically occurs at the boundary of a family of trajectories. In this case the first diffractive correction to the contribution of the family to the periodic orbit expansion is of order of the one of an isolated orbit, and gives the first $\sqrt{\hbar}$ correction to the leading semi-classical term. For treating these corrections Keller’s geometrical theory of diffraction is inadequate and we develop an alternative approximation based on Kirchhoff’s theory. Numerical checks show that our procedure allows to reduce the typical semi-classical error by about two orders of magnitude. The method permits to treat the related problem of flux-line diffraction with the same degree of accuracy.

  • 1. Laboratoire de Physique Théorique et Modèles Statistiques (LPTMS),
    CNRS : UMR8626 – Université Paris XI – Paris Sud
Retour en haut